Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 24, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2014, 4:05 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2014, 4:05 PM MST (23:05 UTC)
- Expired
- Aug 12, 2014, 4:45 PM MST
- In force
- 40 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:26 PM MST | TSTM WND DMG | 1 Ne Needles, CA | SPOTTER NETWORK SPOTTER REPORTS SIGNS AND SOME TELEPHONE POLES BLOWN OVER WITH HEAVY PONDING ON FREEWAY EXIT AND SURROUNDING STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -366 J/kg
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
010 WUUS55 KVEF 122305 SVRVEF AZC015-CAC071-122345- /O.NEW.KVEF.SV.W.0024.140812T2305Z-140812T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 405 PM PDT TUE AUG 12 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA... EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 445 PM PDT/445 PM MST/. * AT 403 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEEDLES...OR 8 MILES NORTHWEST OF TOPOCK...AND WAS MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... NEEDLES...NEEDLES KOA CAMPGROUND AND MOHAVE VALLEY. THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 136 AND 150. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3495 11473 3496 11448 3474 11449 3474 11470 TIME...MOT...LOC 2305Z 184DEG 8KT 3480 11458 $$ JH
2 follow-up statements
450 WWUS55 KVEF 122327 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 427 PM PDT TUE AUG 12 2014 AZC015-CAC071-122345- /O.CON.KVEF.SV.W.0024.000000T0000Z-140812T2345Z/ MOHAVE AZ-SAN BERNARDINO CA- 427 PM PDT TUE AUG 12 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT/445 PM MST/ FOR EAST CENTRAL SAN BERNARDINO AND EXTREME SOUTHWESTERN MOHAVE COUNTIES... AT 425 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEEDLES...OR 11 MILES NORTHWEST OF TOPOCK...MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... NEEDLES KOA CAMPGROUND...MOHAVE VALLEY AND WILLOW VALLEY. THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 136 AND 150. LAT...LON 3495 11473 3496 11448 3474 11449 3474 11470 TIME...MOT...LOC 2327Z 184DEG 8KT 3485 11458 $$ JH
336 WWUS55 KVEF 122339 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 439 PM PDT TUE AUG 12 2014 AZC015-CAC071-122349- /O.EXP.KVEF.SV.W.0024.000000T0000Z-140812T2345Z/ MOHAVE AZ-SAN BERNARDINO CA- 439 PM PDT TUE AUG 12 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN BERNARDINO AND EXTREME SOUTHWESTERN MOHAVE COUNTIES WILL EXPIRE AT 445 PM PDT/445 PM MST/... THE STORMS AROUND NEEDLES HAD WEAKENED SOMEWHAT AND WERE NO LONGER EXPECTED TO PRODUCE SEVERE LEVEL WINDS OR HAIL. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE AREA. LAT...LON 3495 11473 3496 11448 3474 11449 3474 11470 TIME...MOT...LOC 2339Z 184DEG 8KT 3488 11458 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:50 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 12, 2:50 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 250 PM PDT TUE AUG 12 2014 .SYNOPSIS...MONSOON MOISTURE OVER MOST OF THE REGION WILL RESULT IN SCATTERED THUNDERSTORMS THROUGH WEDNESDAY. DRIER AIR WILL GRADUALLY MOVE IN FROM THE WEST STARTING THURSDAY WITH THUNDERSTORM CHANCES CONFINED TO MOHAVE COUNTY THURSDAY AND FRIDAY. SEASONAL TEMPERATURES AND AREA WIDE DRY CONDITIONS EXPECTED FOR THE WEEKEND. && .SHORT TERM...THROUGH FRIDAY... MOST INTENSE THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED ALONG A LINE FROM SOUTH CENTRAL SAN BERNARDINO COUNTY EXTENDING NORTHEAST INTO WESTERN CLARK AND LINCOLN COUNTIES. THESE STORMS HAVE DEVELOPED ALONG THE MOIST/DRY AIR INTERFACE AS NOTED ON WATER VAPOR IMAGERY. LOOKS TO BE A QUITE EVENING FOR MUCH OF INYO...ESMERALDA AND CENTRAL NYE COUNTIES. AS FOR ARIZONA. SEVERAL CIRCULATIONS NOTED ON SATELLITE OVER THE GRAND CANYON STATE. ONE WAS OVER NORTHERN MOHAVE COUNTY AND SHOULD BE MOVING INTO SOUTHWEST UTAH OVER THE NEXT 2-3 HOURS. A SECOND WAS OVER SOUTHWEST ARIZONA...OR JUST TO THE WEST OF GILA BEND. STARTING TO SEE A SMALL CLUSTER OF THUNDERSTORMS DEVELOP AHEAD OF THE FEATURE OVER SOUTHERN MOHAVE COUNTY. THE DISTURBANCE IS PROGGED TO LIFT NORTH ACROSS WESTERN ARIZONA TONIGHT AND WEDNESDAY MORNING PROVIDING ADDITIONAL DYNAMICS TO AN ALREADY MOIST/UNSTABLE AIR MASS. THE TROUGH WILL REMAIN OVER NORTHERN ARIZONA THROUGH WEDNESDAY WITH ENOUGH MOISTURE/INSTABILITY EAST OF A LINE FROM MORONGO VALLEY TO PAHRUMP TO RACHEL FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. ON THURSDAY AND FRIDAY...DRIER AND MORE STABLE AIR WILL CONTINUE TO PUSH EAST LIMITING THE THREAT FOR ANY STORMS TO MAINLY MOHAVE COUNTY. WILL LEAVE THE FLASH FLOOD WATCH AS IS AND ALLOW THE MID SHIFT TO MAKE ANY ADJUSTMENTS EARLY WEDNESDAY MORNING. .LONG TERM...FRIDAY NIGHT THROUGH MONDAY...DEEPER MOISTURE ASSOCIATED WITH THE MONSOONAL FLOW PUSHES EAST OF THE AREA AND THUNDERSTORM CHANCES DWINDLE BY THE WEEKEND. MODELS HINT AT A WEAK RETURN OF MOISTURE TO START THE WORK WEEK BUT CONFINE IT TO MAINLY THE SOUTHEASTERN PORTION OF MOHAVE COUNTY. WITH LESS EXPECTED CLOUD COVER AND A DRIER AIRMASS IN PLACE, TEMPERATURES SHOULD RETURN TO SEASONAL LEVELS FOR A WARM AND DRY MID AUGUST WEEKEND. && .AVIATION...FOR MCCARRAN...CONVECTION SHOULD IMPACT ALL CORRIDORS THIS EVENING...THEN PRIMARILY THE MORMON MESA AND PEACH SPRINGS CORRIDORS INTO WEDNESDAY MORNING. SCATTERED THUNDERSTORMS SOUTHWEST OF LAS VEGAS COULD AFFECT THE TERMINALS THROUGH THIS EVENING WITH GUSTY AND ERRATIC WINDS AND HEAVY RAINFALL. CEILINGS COULD LWR TO 6 KFT WITH VSBYS BRIEFLY REDUCED BY MODERATE TO HEAVY RAIN. AFTER WEDNESDAY MORNING SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE ISOLATED. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED-BROKEN CLOUDS ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH WEDNESDAY. WINDS WILL FAVOR TYPICAL DIURNAL WIND PATTERNS THROUGH ...EXCEPT NEAR THUNDERSTORMS. CEILINGS COULD LOWER TO 5 KFT WITH VSBYS REDUCED BY MODERATE TO HEAVY RAIN. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY THROUGH WEDNESDAY. && SHORT TERM/AVIATION...PIERCE LONG TERM...SALMEN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Aug 12, 2:36 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
236 PM PDT TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM FLASH FLOOD 5 E MOUNTAIN PASS 35.47N 115.45W
08/12/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS NIPTON RD. WASHED OUT AND SEMI TRUCK STUCK IN
WASH.
&&
JPULLINThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:19 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 6:22 PM MST | Flash Flood Watch | VEF | Mohave | 38 hr |
| Aug 12, 2:55 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 12, 2:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
| Aug 12, 3:40 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Aug 12, 4:02 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 12, 4:14 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 12, 4:43 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 12, 12:40 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 1:16 PM MST | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 12, 2:28 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 2:42 PM MST | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 12, 4:20 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 4:25 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 4:51 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.